Alert archive / Kentucky / River Flood Advisories in 2015

River Flood Advisory 13, NWS Louisville, KY

December 27, 2015Carroll County, Henry County, Owen County, Kentucky

NWS Louisville, KY issued this river flood advisory at Dec 27, 2015, 9:23 PM EST for Carroll County, Henry County, Owen County, Kentucky. It was in force for 36 hr.

The area

The outline as issued.

The facts

Issued
Dec 27, 2015, 9:23 PM EST (02:23 UTC)
Expired
Dec 29, 2015, 9:23 AM EST
In force
36 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon

Counties Carroll County, KY, Henry County, KY, Owen County, KY

The radar

The Louisville radar (KLVX), 103 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Kentucky River at Lockport (LPTK2).

Action stage
30 ft
Minor stage
33 ft
Moderate stage
43 ft
Major stage
49 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03290500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

705 
WGUS83 KLMK 280223
FLSLMK
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE LOUISVILLE KY 
923 PM EST SUN DEC 27 2015

...The National Weather Service in Louisville KY has issued a Flood 
Advisory for the Kentucky River...

  Kentucky River at Lockport Lock 

affecting the following counties in Kentucky...Carroll...Henry...
Owen.

KYC041-103-187-282023-
/O.NEW.KLMK.FL.Y.0013.151228T0223Z-151229T1423Z/
/LPTK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
923 PM EST SUN DEC 27 2015

The National Weather Service in Louisville KY has issued a
* Flood Advisory for
  the Kentucky River at Lockport Lock.
* until Tuesday morning.
* At  8:30 PM Sunday the stage was 32.1 feet.
* Flood stage is 33.0 feet.
* Forecast...The river will rise to near 32.5 feet after midnight 
  Monday.

&&

LAT...LON 3835 8481 3850 8490 3872 8511 3868 8522
      3834 8496                       

$$
2 follow-up statements
219 
WGUS83 KLMK 281944
FLSLMK
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE LOUISVILLE KY 
244 PM EST MON DEC 28 2015

...The Flood Advisory continues for the Kentucky River...

  Kentucky River at Lockport Lock 
 
affecting the following counties in Kentucky...Carroll...Henry...
Owen.

KYC041-103-187-291344-
/O.CON.KLMK.FL.Y.0013.000000T0000Z-151229T1423Z/
/LPTK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
244 PM EST MON DEC 28 2015

The Flood Advisory continues for
  THE Kentucky River at Lockport Lock.
* until Tuesday morning.
* At  2:30 PM Monday the stage was 32.0 feet.
* Flood stage is 33.0 feet.
* Forecast...The river will continue to run high, but is forecast
  to remain below flood stage.


&&

LAT...LON 3835 8481 3850 8490 3872 8511 3868 8522
      3834 8496                       

$$

MRC
297 
WGUS83 KLMK 291133
FLSLMK
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE LOUISVILLE KY 
633 AM EST TUE DEC 29 2015

...The Flood Advisory is cancelled for the Kentucky River...
 
  Kentucky River at Lockport Lock
 
affecting the following counties in Kentucky...Carroll...Henry...
Owen.

KYC041-103-187-291203-
/O.CAN.KLMK.FL.Y.0013.000000T0000Z-151229T1423Z/
/LPTK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
633 AM EST TUE DEC 29 2015

The Flood Advisory is cancelled for
  THE Kentucky River at Lockport Lock.
* until this morning.
* At  5:30 AM Tuesday the stage was 29.9 feet.
* Flood stage is 33.0 feet.
* Forecast...The river will fall to near 29.3 feet this morning.


&&

LAT...LON 3835 8481 3850 8490 3872 8511 3868 8522
      3834 8496                       

$$

MRC

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this river flood advisory went out at Dec 27, 6:42 PM EST, 2 hours 41 minutes earlier.

Area forecast discussion, Dec 27, 6:42 PM EST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
642 PM EST SUN DEC 27 2015

...Updated Aviation Discussion...

.SHORT TERM (Now through Monday Night)...
Issued 245 PM EST Sun Dec 27 2015

...Active Weather Through Monday Night...

"Crazy warm" December pattern will continue in the short term, but
it will also be "crazy wet" and is likely to move 2015 up even
higher in the rankings of wettest years on record for central
Kentucky. The combination of a closed upper low over west Texas and
a strong blocking ridge over the western Atlantic continues to feed
copious amounts of moisture northward into the Ohio Valley. Today
the frontal boundary is hung up just south of the Ohio River, and is
squeezing this moisture out to the tune of nearly 2 inches of rain
so far today. With already saturated ground, plenty of flooding of
low-lying areas is ongoing. Continued showers will likely warrant
higher pre-1st period POPs with this issuance, but our messaging
will remain focused on warnings/advisories for any high water
issues.

As the upper low starts to lift out tonight, a closed surface low
will develop over the ArkLaTex area, and should pull the front far
enough north to focus the heavier QPF to our north and west. Biggest
concern is potential for both severe convection and renewed flooding
as the low centers take a Route 66 trajectory from eastern Oklahoma
to near Chicago. Shear parameters again coming together to support
rotating storms, but instability will be the major limiting factor.
Will need to reach the lower or perhaps mid 70s to have surface-
based convection, but that is attainable if south-central Kentucky
gets into the warm sector. SPC Marginal risk is quite reasonable,
with damaging winds as the main threat, and brief spin-up tornadoes
are not out of the question.

However, the biggest concern is flooding, given additional QPF near
1 inch (with locally higher amounts a real possibility) and
saturated ground. Latest 3-hr FFG is roughly 1.5" over much of the
area, and less than an inch in the Louisville Metro. Any convection
that develops can easily reach those numbers, and flooding problems
will ensue quickly. Flash Flood Watch does expand to cover the
entire CWA for Monday afternoon/evening.

.LONG TERM (Tuesday through Sunday)...
Issued at 224 PM EST SUN DEC 27 2015

Gradual pattern change will take place during the middle of the week
as southeast CONUS ridging flattens out and a broad upper trof
settles over the eastern half of the US.

Tuesday looks like a quiet day under shortwave ridging in what
remains a SW upper flow. For Tuesday night into Wednesday, a weak
southern stream impulse will brush south-central and east-central
Kentucky on its way from the Gulf Coast into the Carolinas. Will
carry chance POPs in those areas, but QPF remains quite low. Slight
chance at best west of I-65 and north of the Parkways. Temps will
remain solidly above normal through Wednesday, albeit 15 to 20
degrees cooler than what we have seen the last few days.

After this disturbance scoots by, the pattern finally transitions
with a deep Hudson Bay low, and a positively tilted trof extending
clear into the mid-Mississippi Valley, Deep NW flow into the Upper
Midwest and Great Lakes ahead of a strong surface high will drive
much colder (but hardly unseasonable) air into the Ohio Valley for
New Year's Eve. Quiet weather will persist through the weekend,
finally giving the Ohio Valley a chance to dry out. Temps will
actually run a few degrees below normal, which has been quite a rare
sight during the month of December.

&&

.HYDROLOGY...

Updated 305 PM EST Sun Dec 27 2015

Rainfall totals are already near 2 inches today, but the heaviest
amounts have been confined to southern Indiana and north central
Kentucky, which have been spared from much of the previous heavy
rain. Therefore most of the area has received around 3 inches of
rain in the past 4 days. Additional rainfall of an inch or more is
likely for much of the region by Monday evening, with most of it
expected on Monday afternoon.

Significant rises have already taken place on area rivers, streams
and creeks with a few already in minor flood. The main stem of the
Ohio will see significant rises by mid-week, with high flow
continuing into the weekend. Those with hydrologic interests along
rivers, streams and creeks are urged to stay tuned for the latest
updates and forecasts.
&&

.AVIATION (00Z TAF Update)...
Updated at 642 PM EST Sun Dec 27 2015

A lot going on during this TAF period.

Of primary concern is ceilings. Cloud bases near the IFR/MVFR border
have blanketed the region and will remain overhead into Monday
morning. Winds tonight will gradually shift from NNE to ENE as low
pressure organizes over the Arklatex and a warm front extending east
along the TN/KY border sharpens. Showers will continue through the
night, but they should be light and not as much of a consequence to
flying as the ceilings will be.

Monday morning the warm front will surge northward. This may help to
lift ceilings slightly into MVFR and will bring a break in shower
activity to BWG. SDF and LEX may get a break from the rain too, but
only briefly in the early-mid afternoon. Not important enough to
break out a new line in the TAFs. Winds will shift to the southeast
and strengthen.

Monday afternoon a line of thunderstorms will come in from the west
ahead of an advancing cold front. The storms should affect BWG and
SDF during the late afternoon and early evening hours, and LEX at
the tail end of this forecast period. The storms could be strong,
especially at BWG. Also, winds out ahead of the storms will come in
from the southeast, possibly gusting into the 25-30kt range,
especially at BWG.

&&

.LMK Watches/Warnings/Advisories...
KY...Flash Flood Watch through Monday evening for KYZ023>043-045-053.

     Flash Flood Watch from Monday morning through Monday evening for
     KYZ046>049-054>057-061>067-070>078-081-082.

IN...Flash Flood Watch through Monday evening for INZ076>079-083-084-
     089>092.

&&

Short Term........RAS
Long Term.........RAS
Hydrology.........RAS
Aviation..........13
Hazardous weather outlook, Dec 27, 3:39 PM EST, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
339 PM EST SUN DEC 27 2015

KYZ046>049-054>057-061>067-070>078-081-082-282045-
WASHINGTON-MERCER-JESSAMINE-CLARK-MARION-BOYLE-GARRARD-MADISON-
BUTLER-EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN-LOGAN-WARREN-SIMPSON-
ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL-CUMBERLAND-CLINTON-
INCLUDING THE CITIES OF...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WILMORE...WINCHESTER...LEBANON...DANVILLE...
LANCASTER...RICHMOND...BEREA...MORGANTOWN...BROWNSVILLE...
HORSE CAVE...MUNFORDVILLE...GREENSBURG...CAMPBELLSVILLE...LIBERTY...
STANFORD...RUSSELLVILLE...BOWLING GREEN...FRANKLIN...PROVIDENCE...
SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...EDMONTON...COLUMBIA...
RUSSELL SPRINGS...JAMESTOWN...SALEM...BURKESVILLE...ALBANY
339 PM EST SUN DEC 27 2015 /239 PM CST SUN DEC 27 2015/

...FLASH FLOOD WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

SHOWERS AND A FEW THUNDERSTORMS WILL BRING BRIEF MODERATE TO
HEAVY RAINFALL...RESULTING IN PONDING AND REDUCED VISIBILITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A LINE OF SHOWERS AND THUNDERSTORMS IS EXPECTED MONDAY AFTERNOON
INTO MONDAY EVENING. RAINFALL AMOUNTS OF 1 TO LOCALLY 2 INCHES WILL
AGGRAVATE ONGOING FLOODING AND CREATE NEW FLOODING. A FEW STORMS
MAY BE STRONG TO SEVERE...WITH DAMAGING WINDS AS THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY FLOODING OR STRONG WINDS THROUGH
MONDAY NIGHT.

INZ076>079-083-084-089>092-KYZ023>043-045-053-282045-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT-
OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-WOODFORD-
FAYETTE-BOURBON-NICHOLAS-NELSON-LARUE-
INCLUDING THE CITIES OF...PAOLI...ORLEANS...FRENCH LICK...SALEM...
SCOTTSBURG...AUSTIN...MADISON...JASPER...HUNTINGBURG...BROWNSTOWN...
MILLTOWN...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...CLARKSVILLE...LEWISPORT...HAWESVILLE...
HARDINSBURG...IRVINGTON...CLOVERPORT...BRANDENBURG...MULDRAUGH...
BEAVER DAM...HARTFORD...LEITCHFIELD...ELIZABETHTOWN...RADCLIFF...
FORT KNOX...MOUNT WASHINGTON...SHEPHERDSVILLE...HILLVIEW...BROOKS...
LOUISVILLE...LA GRANGE...BUCKNER...CRESTWOOD...PEWEE VALLEY...
BEDFORD...MILTON...EMINENCE...NEW CASTLE...PLEASUREVILLE...
CAMPBELLSBURG...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...
TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...
CARLISLE...BARDSTOWN...HODGENVILLE
339 PM EST SUN DEC 27 2015 /239 PM CST SUN DEC 27 2015/

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

REPEATED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT
COULD PRODUCE ENOUGH ADDITIONAL RAINFALL TO CAUSE LOCALIZED
FLOODING...AND AGGRAVATE ONGOING FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A LINE OF SHOWERS AND THUNDERSTORMS IS EXPECTED MONDAY AFTERNOON
INTO MONDAY EVENING. RAINFALL AMOUNTS OF 1 TO LOCALLY 2 INCHES WILL
AGGRAVATE ONGOING FLOODING AND CREATE NEW FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY FLOODING OR STRONG WINDS THROUGH
MONDAY NIGHT.

RAS

In the hours before

Local storm report, Dec 27, 4:29 PM EST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
429 PM EST SUN DEC 27 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     FLOOD            3 NNW SHELBYVILLE       38.25N 85.26W
12/27/2015                   SHELBY             KY   EMERGENCY MNGR

            FOUR RURAL ROADS CLOSED AT LOCATIONS THAT
            FLOOD EASILY. OLD EMINENCE PIKE, FOX RUN
            ROAD, SCOTT STATION ROAD, AND ANTIOCH ROAD.

&&

13
Local storm report, Dec 27, 6:48 PM EST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
648 PM EST SUN DEC 27 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     FLOOD            4 NNE PELLVILLE         37.81N 86.80W
12/27/2015                   HANCOCK            KY   DEPT OF HIGHWAYS

            KY 2181 BLOCKED DUE TO HIGH WATER

&&

13
Local storm report, Dec 27, 6:50 PM EST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
650 PM EST SUN DEC 27 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     FLOOD            1 SE DEANEFIELD         37.65N 86.80W
12/27/2015                   OHIO               KY   DEPT OF HIGHWAYS

            WATER ON KY 54, THOUGH THE ROAD IS NOT
            BLOCKED

&&

13

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 9:16 PM ESTRiver Flood WarningLMKNicholas, Robertson48 hr
Dec 28, 7:24 AM ESTRiver Flood WarningLMKHancock6 days
Dec 28, 2:01 PM ESTSpecial Weather StatementLMKLogan29 min
Dec 28, 2:27 PM ESTWind AdvisoryLMKAdair, Allen, Barren, Butler, Clinton, Cumberland and 11 more5 hr
Dec 28, 2:40 PM ESTSpecial Weather StatementLMKButler, Simpson, Warren35 min
Dec 28, 3:11 PM ESTSpecial Weather StatementLMKGrayson, Warren34 min
Dec 28, 3:39 PM ESTSpecial Weather StatementLMKEdmonson36 min
Dec 28, 4:48 PM ESTSevere Thunderstorm WarningLMKBreckinridge, Hancock, Ohio27 min
Dec 28, 5:21 PM ESTSpecial Weather StatementLMKBreckinridge24 min

Nearby

River Flood Advisories in Kentucky, 2015Every river flood advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.